Hail, Menard
- When
- January 29, 1:07 PM CST to 1:08 PM CST
- Where
- Menard County, 2 mi S of Petersburg
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.991, -89.850
A strong cold front raced across Illinois during the afternoon hours of January 29th. Severe thunderstorms developed ahead of the front, producing damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front raced across Illinois during the afternoon hours of January 29th. Severe thunderstorms developed ahead of the front, producing damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 29, 11:19 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1119 AM CST TUE JAN 29 2008 .DISCUSSION... ISSUED 1004 AM CST TUE JAN 29 2008 CURRENT FORECAST ON TRACK. FRONT CURRENTLY APPROACHING GBG AND SHOULD SWEEP ACROSS FORECAST AREA DURING THE DAY BRINGING SHARPLY COLDER TEMPS. SOME SHRA HAVE DEVELOPED DURING LAST HOUR NORTH OF QUINCY ALONG THE BOUNDARY AND THIS LINE MAY BE THE START OF A MORE SIGNIFICANT CONVECTIVE EVENT. HOWEVER...LOWS CLOUDS ENTRENCHED OVER THE EAST AND NORTHEAST ZONES MAY INHIBIT CONVECTION SOMEWHAT AND LIMIT AND DAMAGING WIND THREAT TO SOUTH OF U.S. HIGHWAY 36. MAIN THREAT WILL BE WORKING HIGH MOMENTUM AIR DOWNWARD IN DOWNDRAFTS. SO THIS SITUATION WILL BE A COMBINATION OF GRADIENT WINDS AND FORCING DUE TO CONVECTION. WILL MONITOR CLOSELY TO DETERMINE IF A SHORT-FUSED HIGH WIND WARNING MAY BE MORE USEFUL THAN TRYING TO PINPOINT WHICH SHOWERS MAY PRODUCE DAMAGING GUSTS. OF COURSE THIS ASSUMES THAT ANY WARNINGS ARE NEEDED WHICH IS STILL TO BE SEEN. && .AVIATION... ISSUED 1114 AM CST TUE JAN 29 2008 VSBYS AND CIGS HAVE FALLEN IN WARM ADVECTION AREA IN EASTERN ILLINOIS AND ARE EVIDENT AT CMI AND BMI. CONDITIONS SHOULD IMPROVE SOMEWHAT PRIOR TO COLD FRONTAL PASSAGE AS WINDS INCREASE AND BECOME A BIT MORE SOUTHWESTERLY. HOWEVER...WIND SPEEDS WILL REMAIN IN THE 20-30KT WITH OCCASIONAL GUSTS TO 35KT RANGE. LINE OF CONVECTION HAS BEGUN TO FORM UP ALONG STRONG CONVERGENT BOUNDARY OVER NORTHWEST ILLINOIS. INDIVIDUAL CELLS MAY BE SIGNIFICANT ENOUGH TO FORCE DOWN HIGH MOMENTUM AIR OFF THE SURFACE. BARKER && .PREV DISCUSSION... ISSUED 415 AM CST TUE JAN 29 2008 NOT A VERY NICE DAY AHEAD WEATHERWISE FOR IL TODAY. 00Z SHORT RANGE MODELS ARE FAIRLY SIMILAR WITH ARCTIC FRONT SWEEPING EAST ACROSS IL TODAY AND BRINGING DRASTIC CHANGES IN WEATHER. ADDRESSING SLIGHT RISK OF SEVERE STORMS AHEAD OF COLD FRONT THIS AFTERNOON EAST OF I-55. LOOKING AT STRONG WNW WINDS BEHIND COLD FRONT THIS AFTERNOON AND EVENING EASILY TO REACH WIND ADVISORY CRITERIA. ALSO HAVE RAIN TURNING TO SNOW THIS AFTERNOON WITH STRONG WINDS CAUSING BLOWING SNOW ESPECIALLY NORTH OF LINCOLN. MODELS DIVERGE WITH HANDLING NEXT STRONG STORM SYSTEM THU NIGHT/FRI. MODELS OVERALL TRENDING BACK FURTHER SE WITH SURFACE LOW TRACK WHILE WRF IT SE OUTLIER...WHILE GFS APPEARS TOO FAST. FAVOR ECMWF WITH SPEED AND TRACK OF DEEPENING SURFACE LOW. SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT 09Z/3 AM SURFACE MAP SHOWS 981 MB LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WITH AN ARCTIC FRONT EXTENDING OVER NW WI AND CENTRAL IA TO ELONGATED 992 MB LOW PRSSURE IN CENTRAL KS. 1021 MB HIGH PRESSURE WAS PARKED OVER FL. STRONG PRESSURE GRADIENT REMAINS OVER IL WITH SOUTH WINDS 15 TO 25 MPH AND FEW GUSTS NEAR 30 MPH. SOUTH BREEZY HOLDING TEMPS NEARLY STEADY OR EVEN RISING A BIT INTO THE UPPER 40S TO AROUND 50F. DEWPOINTS WERE IN THE UPPER 30S AND LOWER 40S. RADAR MOSAIC SHOWS SCATTERED SHOWERS EAST OF I-57 AND DRIFTING NE. THERE WAS AN ISOLATED THUNDERSTORM NEAR CASEY AND CHARLESTON/MATTOON DURING THE PAST HOUR. ALOFT A VIGOROUS UPPER LEVEL TROF WAS DIGGING INTO THE CENTRAL PLAINS WHILE UPPER LEVEL RIDGE ALONG THE EAST COAST WHICH PUTS IL IN A SW UPPER LEVEL FLOW. MODELS AGREE WITH 992 MB LOW PRESSURE IN KS DEEPENING AS IT EJECTS NE TO NEAR OR NORTH OF PEORIA BY 18Z/NOON TODAY AND TO SW LOWER MI BY 00Z/6 PM AT 987 MB. THIS SWEEPS ARCTIC FRONT EAST TO JUST WEST OF THE IL RIVER BY 18Z AND INTO FAR WESTERN INDIANA BY 00Z/6 PM. STRONG SHORT WAVE TO EJECT FROM THE CENTRAL PLAINS INTO IL DURING THIS AFTERNOON. LIKELY TO CATEGORICAL POPS DEVELOP TODAY ESPECIALLY THIS AFTERNOON. SPC EXTENDED SLIGHT RISK OF SEVERE NW TO A SPRINGFIELD TO RANTOUL LINE THIS AFTERNOON. A LOW TOP SQUALL LINE COULD DEVELOP NEAR OR JUST EAST OF I-55 EARLY THIS AFTERNOON AND RACE EAST TOWARD THE IL/IN BORDER BY SUNSET. INSTABILITY IS MARGINAL WITH 200 TO 400 J/KG MIXED LAYER CAPES AND DEWPOINTS IN THE LOWER 50S (CURRENTLY IN CENTRAL MO) TRANSPORT INTO EAST/SE IL THIS AFTERNOON. BUT VERY STRONG WIND FIELDS/SHEAR AND UPPER LEVEL FORCING TO OFFSET THIS WEAKER INSTABILITY. STRAIGHTLINE WINDS IS MAIN THREAT ESPECIALLY FROM PARIS TO EFFINGHAM SE. EXTREMELY TIGHT PRESSURE GRADIENT BEHIND COLD FRONT WILL BRINGS WINDS TO 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH OR STRONGER THIS AFTERNOON AND EVENING. STRONGEST WINDS WILL BE ABOUT AN HOUR OR TWO AFTER COLD FRONTAL PASSAGE. KEPT WIND ADVISORY THIS AFTERNOON AND EVENING ACROSS AREA. THIS WILL NEED TO BE WATCHED IF WINDS GET STRONGER AND MAYBE NEED HIGH WIND WARNING. BUT SUSTAINED WINDS OF 40 MPH OR MORE AND GUSTS OF 58 MPH OR MORE SEEMS ISOLATED JUST BEHIND COLD FRONT RIGHT NOW. RAIN THIS MORNING TO TURN TO SNOW FROM WEST TO EAST THIS AFTERNOON WITH 1 INCH OR LESS AS DEFORMATION ZONE NW OF GALESBURG WITH HEAVIER SNOW BAND. BUT VERY STRONG WINDS WILL CAUSE BLOWING SNOW AND CONTINUED BLOWING SNOW ADVISORY THIS AFTERNOON AND EVENING FROM RUSHVILLE TO BLOOMINGTON NORTH. LIGHT SNOW CHANCES DIMINISH FROM WEST TO EAST DURING THE EVENING AS STRONG LOW PRESSURE MOVES TO LAKE HURON BY MIDNIGHT AND TO THE ONTARIO AND QUEBEC PROVINCE LINE BY 12Z/WED. MORNING HIGHS IN THE 50S PLUMMET INTO THE 20S/30S DURING THIS AFTERNOON. DROPPED LOWS A FEW MORE DEGREES TONIGHT WITH SINGLE DIGITS OVER CENTRAL IL AND GALESBURG AROUND ZERO WHILE 10 TO 15 IN SE IL. STRONG WINDS YET TO GENERATE WIND CHILLS OF 5 TO 15 BELOW ZERO IN CENTRAL IL BY OVERNIGHT WITH GALESBURG GETTING CLOSE TO 20 BELOW LATER TONIGHT. HIGH PRESSURE OVER THE ROCKIES SETTLES INTO THE OH/TN VALLEYS BY WED AFTERNOON. THIS TO DECREASE CLOUDS OVERNIGHT WITH PARTLY TO MOSTLY SUNNY SKIES WED. WILL SEE SOME MID/HIGH CLOUDS INCREASE OVER NORTHERN AREAS WED AFTERNOON AHEA DOF LOW RPESSURE DEVELOPING OVER THE OK PANHANDLE. COOLED HIGHS WED BY A FEW DEGREES INTO THE 20S AS SEEN FROM UPSTREAM POLAR AIR MASS IN THE PLAINS. LONG TERM...THURSDAY THROUGH MONDAY NIGHT LOW PRESSURE FIRST TRACKS SE INTO THE LOWER MS VALLEY THU AFTERNOON AND TO SPREAD LIGHT SNOW CHANCES BACK NE INTO CENTRAL IL ESPECIALLY FROM SPRINGFIELD TO TERRE HAUTE SW. LOW PRESSURE THEN TURNS NE AND DEEPENS TOWARD THE EASTERN GREAT LAKES FRI. WRF MODEL KEEPS BRUNT OF QPF SE OF CENTRAL IL WHILE FAVORED ECMWF SPREAD HEAVIER QPF INTO CENTRAL IL THU NIGHT/FRI. LOOKS COLD ENOUGH FOR MOSTLY SNOW WITH THIS EVENT OVER CENTRAL IL WHERE COUPLE INCHES AT LEAST POSSIBLE ESPECIALLY SE OF THE IL RIVER. MIX OF SNOW...RAIN AND FREEZING RAIN IN SE IL EVENTUALLY TURNING TO SNOW DURING THE DAY FRI. SNOW CHANCES DIMINISH BY DAYS END FRI AS STRONG LOW PULLS AWAY. THEN ANOTHER DRY WEEKEND IN STORE FOR IL AS HIGH PRESSURE SETTLES INTO THE EASTERN U.S. AND IN A NEUTRAL/ZONAL UPPER LEVEL FLOW WITH TEMPS A BIT ABOVE NORMAL. ANOTHER STRONG LOW TO EJECT NE ACROSS THE EASTERN U.S. MON OR TUE RETURNING CHANCE OF RAIN OR SNOW TO IL AS VERY ACTIVE WX PATTERN CONTINUES THIS WINTER. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ042>057-061>063- 066>068-071>073. BLOWING SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ027>031- 036>038-040-041. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1141 AM CST TUE JAN 29 2008 ILZ027>031-036>038-040-041-301200- FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 1141 AM CST TUE JAN 29 2008 ...BLOWING SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PLOW ACROSS CENTRAL ILLINOIS EARLY THIS AFTERNOON BRINGING STRONG WINDS AND A DRAMATIC CHANGE IN TEMPERATURES. AHEAD OF THE FRONT...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. ONCE THE FRONT PASSES TO THE EAST...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP...GUSTING UP TO 45 MPH AT TIMES. LINGERING SHOWERS WILL CHANGE BRIEFLY OVER TO SNOW BEFORE ENDING THIS EVENING. SNOW ACCUMULATIONS WILL BE MINIMAL...WITH PERHAPS UP TO ONE INCH ALONG AND NORTH OF INTERSTATE 74. THE STRONG WINDS COMBINED WITH THE SNOW WILL CREATE CONSIDERABLE BLOWING SNOW ACROSS THE AREA FOR A BRIEF TIME LATE THIS AFTERNOON AND EVENING PRODUCING HAZARDOUS DRIVING CONDITIONS. THE POWERFUL STORM SYSTEM AND COLD FRONT WILL SHIFT WELL EAST OF THE AREA EARLY THIS EVENING WITH THE SNOW ENDING AND WINDS SLOWLY DIMINISHING OVERNIGHT. THE ILLINOIS RIVER SOUTH OF PEORIA WILL CONTINUE ABOVE FLOOD STAGE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE AREA. THE ILLINOIS RIVER SOUTH OF PEORIA WILL CONTINUE ABOVE FLOOD STAGE THROUGH THE REMAINDER OF THE WEEK. RIVER LEVELS ARE EXPECTED TO DROP BELOW FLOOD STAGE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH REPORTS OF ANY DAMAGE WITH THE STRONG GRADIENT WINDS OR SNOWFALL REPORTS WOULD BE APPRECIATED. ILZ042>057-061>063-301200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCOTT- SHELBY-VERMILION- 1141 AM CST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PLOW ACROSS CENTRAL AND EAST CENTRAL ILLINOIS THIS AFTERNOON...BRINGING VERY WINDY AND SHARPLY COLDER WEATHER BY LATE IN THE DAY. AHEAD OF THE FRONT...SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP...A FEW OF THE THUNDERSTORMS COULD PRODUCE STRAIGHT LINE WIND DAMAGE...ESPECIALLY NEAR AND SOUTHEAST OF THE I-72 AND I-74 CORRIDORS EARLY THIS AFTERNOON. ONCE THE FRONT PASSES TO THE EAST...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP...GUSTING UP TO 45 MPH AT TIMES. LINGERING SHOWERS WILL CHANGE BRIEFLY OVER TO SNOW SHOWERS BEFORE ENDING THIS EVENING. ACCUMULATIONS WILL BE MINIMAL...WITH PERHAPS A HALF INCH TO ONE INCH UP ALONG THE I-74 CORRIDOR. WINDS WILL GRADUALLY SUBSIDE LATE TONIGHT AS THE STRONG LOW PULLS WELL TO OUR EAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTH OF A SPRINGFIELD TO HOOPESTON LINE EARLY THIS AFTERNOON. ILZ066>068-071>073-301200- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1141 AM CST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT ...TORNADO WATCH NUMBER 24 IN EFFECT UNTIL 7 PM CST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG COLD FRONT WILL PLOW ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS LATE THIS AFTERNOON...ACCOMPANIED BY STRONG WINDS AND SHARPLY COLDER WEATHER BY EVENING. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL DEVELOP. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ONCE THE FRONT PASSES TO THE EAST...STRONG WEST TO NORTHWEST WINDS WILL DEVELOP...GUSTING UP TO 45 MPH AT TIMES. LINGERING SHOWERS WILL CHANGE BRIEFLY OVER TO SNOW SHOWERS BEFORE ENDING THIS EVENING. LITTLE OR NO ACCUMULATION IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM WILL TRACK THROUGH THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY BRINGING A CHANCE OF ACCUMULATING SNOW TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...PRIMARILY FROM 1 PM UNTIL 7 PM. HARDIMAN/SMITH
The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 19:06 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Outbuildings were damaged by thunderstorm winds.
A 61 MPH wind gust was measured at the Flora Airport. Numerous trees, tree limbs, and power lines were blown down between Xenia and Sailor Springs, including the Flora area. In addition, siding was torn off mobile homes in Flora and a semi was blown over near Sailor Springs.
Numerous trees and power lines were blown down in the county.
A few trees were blown down between Newton and Yale.
Several trees and power lines were blown down between Hutsonville and Robinson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77978, 77985, 77987, 77980, 77988, 77989, 77990, 77981, 77983.